No-wandering-domain theorem

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, the no-wandering-domain theorem is a result on dynamical systems, proven by Dennis Sullivan in 1985.

The theorem states that a rational map f : Ĉ → Ĉ with deg(f) ≥ 2 does not have a wandering domain, where Ĉ denotes the Riemann sphere. More precisely, for every component U in the Fatou set of f, the sequence

will eventually become periodic. Here, f n denotes the n-fold iteration of f, that is,

An image of the dynamical plane for '"`UNIQ--postMath-00000003-QINU`"'.
This image illustrates the dynamics of ; the Fatou set (consisting entirely of wandering domains) is shown in white, while the Julia set is shown in tones of gray.

The theorem does not hold for arbitrary maps; for example, the transcendental map has wandering domains. However, the result can be generalized to many situations where the functions naturally belong to a finite-dimensional parameter space, most notably to transcendental entire and meromorphic functions with a finite number of singular values.

References[edit]

  • Lennart Carleson and Theodore W. Gamelin, Complex Dynamics, Universitext: Tracts in Mathematics, Springer-Verlag, New York, 1993, ISBN 0-387-97942-5 MR1230383
  • Dennis Sullivan, Quasiconformal homeomorphisms and dynamics. I. Solution of the Fatou-Julia problem on wandering domains, Annals of Mathematics 122 (1985), no. 3, 401–18. MR0819553
  • S. Zakeri, Sullivan's proof of Fatou's no wandering domain conjecture